Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 274, NWS Goodland, KS

August 20, 2000Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2000, 8:12 PM CDT for Wichita County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 8:12 PM CDT (01:12 UTC)
Expired
Aug 20, 2000, 9:15 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:15 PM CDTHail 0.75Leoti, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2735 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210113
SVRGLD
KSC203-210215-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN WICHITA COUNTY...OR
  ABOUT 15 MILES NORTHWEST OF LEOTI...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE SBTORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LYNOTT

LAT...LON 3869 10156 3855 10156 3855 10116 3869 10117

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:24 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 3:24 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN AUG 20 2000

ASSESSING STRENGTH OF RIDGE...TIMING OF FRONTS AND VORTS...PRECIP
CHANCES ARE CHALLENGES FOR THIS PACKAGE.

BASED ON 12Z INITIALIZATION...COMPARISON OF PROGS WITH 18Z DATA...
AND CURRENT TSRA ACTIVITY IN YUMA AND KIT CARSON COUNTIES...WILL
LEAN A LITTLE TO THE ETA BUT BRING IN THE COLD FRONT A BIT FASTER
THAN PROGGED BASED ON COOLING CLOUD TOPS NOTED ALONG AND BEHIND
FRONT ON SATELLITE IMAGERY.

TSRA CURRENTLY FIRING OFF DRYLINE.  RUC CURRENTLY HANDLING THIS
ACTIVITY BEST SO WILL HAVE 50 POPS IN THE NORTHWEST CWFA WITH 20
AND 30 POP ELSEWHERE.  THEN...THERE MAY ALSO BE PRECIP BEHIND FRONT
WITH DRY SLOT AHEAD OF IT.  POPS OUTSIDE THE NORTHWEST ARE BASED ON
EXPECTATION THAT FRONT WILL MOVE THROUGH FASTER THAN ETA WITH DRY
SLOT WILL BE PUSHED TO EAST AND SOUTH.  MIN TEMPS AIMED AT MIDRANGE
BETWEEN 12Z PROG 2 METER TEMPS AND DEWPOINTS.

ON MONDAY WE GET A SQUEEZE PLAY BETWEEN THE RIDGE TO THE SOUTH AND
THE INCREASING WESTERLIES TO THE NORTH.  ADDED TO THE MIX IS A WEAK
SHORTWAVE ROTATING INTO SOUTHERN COLORADO DURING THE DAY.   FRONTAL
BOUNDARY WILL BEGIN TO RETURN THROUGH THE SOUTHERN CWFA DURING THE
TIME OF MAX HEATING WITH EASTERLY FLOW TO ITS NORTH ALL THE WAY
WEST TO THE FRONT RANGE.  HAVE OPTED TO STRIPE POPS FROM 50 IN THE
SOUTH TO 20 IN THE NORTH.  NOT MUCH OF A COOL OFF...THOUGH...WITH
MAX TEMPS BASED ON A COMPROMISE BETWEEN ETA 850MB TEMP TECHNIQUE...
MINUS 1C TO ACCOUNT FOR FARTHER SOUTH FRONTAL POSITION...AND ETA 700
MB TEMP TECHNIQUE.

MONDAY NIGHT FEATURES A NORTHERN STREAM SHORTWAVE...FOUND ON ETA AND
NGM...MOVING FROM THE MOUNTAINS OF WYOMING AND NORTHERN COLORADO
INTO NORTHEAST NEBRASKA AND NORTH CENTRAL KANSAS...WITH SOME KIND OF
MCS POSSIBLE ACROSS NEBRASKA.  KMCK AND AREA JUST WEST AND
SOUTHWEST COULD BE SKIPPED DUE TO PROXIMITY TO THIS TSRA COMPLEX AND
WILL HAVE SLIGHTLY LOWER POPS.  MIN TEMPS FIGURED SIMILAR TO TONIGHT.

TUESDAY STILL HAS THAT FRONT NEAR THE SOUTHERN CWFA WITH A LEE
TROUGH/WEAK DRY LINE OVER EASTERN COLORADO.  WILL HAVE A 20 POP IN
THE WEST.  TEMPS FORECAST USING UNADJUSTED 850 MB TEMPS AND 700 MB
TEMPS.

IN THE EXTENDED...PROGS MOVE RIDGE AXIS NORTHWARD WITH SHORTWAVES
CRUISING THE NORTHERN EDGE.  LEE TROUGH PERSISTS AND A WEAK COOL
FRONT OR TWO COULD WORK INTO THE AREA AND PROVIDE BOUNDARIES FOR
THUNDERSTORM INITIATION.  REGIME IS TRYING TO MOVE INTO A TROUGH-
RIDGE-TROUGH PATTERN WITH REGION POSSIBLY RETURNING TO WEAK NORTHWEST
FLOW ALOFT BY THE WEEKEND.   WILL WORD PRECIP CHANCES AS SLIGHT
CHANCE DAYS 3 AND 4 AND CHANCE DAY 5 AS GREATEST HEIGHT FALL OCCUR
THEN.  WILL STAY CLOSE TO FMR/MEX GUIDANCE FOR MINS AND AIM ABOUT
32F ABOVE MINS FOR THE HIGHS PER LATEST OBSERVED DIURNAL RANGES.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Aug 20, 4:13 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    10 N BURLINGTON           CO   60 MPH TSTM GUST
08/20/00   KIT CARSON                     ALSO 3/4 INCH HAIL.
                                          REPORTED BY PUBLIC.

0310 PM    10 NNE BURLINGTON         CO   .88 INCH HAIL
08/20/00   KIT CARSON                     ALSO 60 MPH WIND GUSTS.
                                          REPORTED BY PUBLIC.

N
Local storm report, Aug 20, 4:48 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    12 W GOODLAND             KS   73 MPH TSTM GUST
08/20/00   SHERMAN                        ON INTERSTATE 70.
                                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 20, 4:56 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    4 N KANORADO              KS   60 MPH TSTM GUST
08/20/00   SHERMAN                        60 TO 70 MPH GUSTS.
                                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 20, 5:14 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    RULETON                   KS   60 MPH TSTM GUST
08/20/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 20, 5:48 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    17 N WESKAN               KS   .88 INCH HAIL
08/20/00   WALLACE                        REPORTED BY PUBLIC.

N
Local storm report, Aug 20, 7:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    16 NNE TRIBUNE            KS   .75 INCH HAIL
08/20/00   GREELEY                        REPORTED BY PUBLIC.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:24 PM CDTSevere Thunderstorm WarningGLDGreeley36 min
Aug 20, 7:59 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace61 min
Aug 20, 9:03 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.